Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from UTI. What treatment should be done?

Answered by
Dr.
Dr. Hema Yadav

Pediatrician, Infectious Diseases

Practicing since :2005

Answered : 1528 Questions

default
Posted on Sat, 2 Feb 2013 in Urinary and Bladder Problems
Question: My mother is suffering with URinary infection as the CULTURE AND SENSITIVITY (VITEK)-URINE
doctor
Answered by Dr. Hema Yadav 45 minutes later
Hello,
Thanks for posting your query.
Yes your mothers urine culture is positive for Ecoli infection of the urinary tract which is sensitive to penicillin group of antibiotics and should be treated with a course of the recommended antibiotic ( any one amongst the sensitive ones.
Considering most of the antibiotics mentioned are injectable and not oral ,a course of oral antibiotic like ampicillin or nitrofurantoin would be advisable if the patient is otherwise stable and not hospitalised.
In case the patient has any other renal complications, is hospitalised or has symptoms like fever, decreased or burning micturition not relieved by previous oral medications then injectable antibiotics from the mentioned list can be given.
From the information you have provided it seems that your mother has repeated urinary infections which could be age related, due to uncontrolled blood sugar or inadequate hygiene or low immunity .
So kindly consult a urologist for confirmation of the diagnosis and appropriate management . Meanwhile make sure she is well hydrated and takes necessary precautions to prevent recurrence of urinary infections .
As of now a course of appropriate antibiotic should cure her infection and after that your doctor might want to repeat the culture test to confirm the eradication of the Ecoli bacteria and declare cure.
Hope I have answered your query.
I'll be available for any follow up queries.
Regards

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Hema Yadav 52 minutes later
Thank you, doctor.
She is at home but not hospitalized. she is able to cook and move around but has pain in the legs. Can she start taking the ampicillin or nitrofurantoin tables which we can get in the medical stores and let me know there names, when should she take them before lunch or after dinner.

Thank you, XXXXXXX
doctor
Answered by Dr. Hema Yadav 2 hours later
Hello,
Thanks for the follow up.
Adult doses of nitrofurantoin (Niftran or Furadantin)for a urinary tract infections can be 100mg two times daily, or 50mg four times daily for seven days
Ampicillin (Ampiclox ) is usually taken after meals as 1 capsule (500 mg) every 6 hours for seven - ten days depending on severity of infection.
However I would not advise you to take these medicines over the counter or without prescription by your physician as they have many sideffects especially in elderly.
So first and foremost the patient has to be evaluated by her doctor to decide about safety and efficacy and dosage schedule most suitable in her case.
Also in case of recurrent UTI it's best to get her evaluated by a urologist or nephrologist to rule out any renal problems.
Hope I have answered your query.
Wishing her good health.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Urinary tract infection

doctor1 MD

hi my daughter is 10 years old.she has urine infection since last two weeks .she feels burning while passing urine with blood.she also had puss cells 20-30.she had urine infection two months ago also.after recovery again same problem.what to do?now she is having chest pain.

doctor1 MD

Hi Doctor, My 14 month old daughter is diagnosed with Urinary tract infection.The infection has reached to a critical stage by the time we came to know about it WBC 100, RBC =5-7 with bacteria E.Coli.Then she was admitted and was given IV for three days. After 3 days she was put on an oral anitbiotic Orfloxin Since the infection was under control i.e. WBC = 20-25 but she didnt respond well to that anti. and within a week the WBC again went to around 50. She was then given Amicacyn injections for seven days. With these injections WBC count has come to normal but showd an increasing trend i.e. from 3-5 to 5-7 in last day of injection. So she has been put on Amoxylin. We consulted on more doctor and he prescribed Taxim for her. So I just want to know which to follow and is this an indication towards VUR or just that infection is chronic and hence taking a long time to vanish? Please help

doctor1 MD

my crp is 28.46 mg/L. ESR is 50mm/hr. urine test result: WBC/hpf:25-30, RBC/HPf: 3-4, Epithelial cells: 6-8. the increase in crp is it because of urinary infection . one and half years ago i had infective colitis and then my crp wasraised to 113. and it was treated fully. now because of the increase in crp whether i have to go for endoscopy

doctor1 MD

Hi! My son has problems pooping, he is very constipated. We have given him enimas, laxatives,prun juice, anything fibre and nothings working. He gets really bad abdominal pain and an upset stomach and the dr s here don t seem to be doing anything can you give an idea on what to do? \I have a daughter that has urinary tract infections all the time. She has had fevers for the last week,and she has lower abdominal pain and back pain. She has also been complaining of headaches and her shoulder joints and her knees are sore. She looks sick in the eyes, her eye lids are a little red and swollen. Her eyes were red as well and I think there is something wrong with her but I get the same run around from the dr s. Our family dr said she had pinworms which she did not. What should I do with her and what would you recommend is wrong with her and what should I do?

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had to have a complete hysterectomy 36 years ago in which they removed my uterus, 1 ovary and cervix. ....

doctor1 MD

I had sex last night. Can feel a urinary tract infection coming on. I have alprim antibiotics , if I take them today will This affect my pill

doctor1 MD

I’m a male 76 years of age and have had some pain in the pubic area when I urinate - I have had to yhrinate very frequently as well for the past three days -this morning I urinated blood (first time ever) - since my first episode of urinating...